Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 11, NWS Twin Cities, MN

June 5, 1999Lac qui Parle County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 5, 1999, 2:13 AM CDT for Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1999, 2:13 AM CDT (07:13 UTC)
Expired
Jun 5, 1999, 3:00 AM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Lac qui Parle County, MN, Yellow Medicine County, MN

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:00 AM CDTHail 0.75Canby, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2271 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 050715
SVRMSP
MNC073-173-050800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
213 AM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA
  LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 300 AM CDT

* AT 213 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 15 MILES SOUTHWEST OF
  MARIETTA...OR ABOUT 23 MILES SOUTHWEST OF MADISON...MOVING EAST AT
  45 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  MARIETTA
  MADISON
  DAWSON

THIS IS A DANGELROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 8:40 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 4, 8:40 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
840 PM CDT FRI JUN 4 1999

MSAS DATA SHOWS PRONOUNCED THETA-E RIDGE FROM BJI SOUTHWEST TO
BETWEEN PIR AND HON. LIFTED INDICES SHOW MINUS 8 FIGURES OVER
NORTHWEST MINNESOTA WITH MINUS 12 OVER CENTRAL SOUTH DAKOTA. TRAIN
OF RADAR ECHOES OVER PAST SEVERAL HOURS IS STRICTLY ALONG THE ABOVE
MENTIONED THETA-E RIDGE.

THE MOST PERSISTENT SURFACE PRESSURE FALLS ARE OVER WESTERN NEBRASKA
IMMEDIATEDLY NORTHEAST OF SURFACE LOW CENTERED OVER FAR NORTHERN
COLORADO ON 0100 GMT DATA.

NGM/ETA/AVN MODEL RUNS IN GENERAL AGREEMENT ON POSITION OF JET AXIS
REMAINING OVER SOUTH DAKOTA INTO NORTHWEST MINNESOTA THROUGH MIDDAY
SATURDAY...WITH A GRADUAL SHIFT ACROSS THE STATE THROUGH THE
REMAINDER OF THE WEEKEND.  UNDER THESE CIRCUMSTANCES...CURRENT
ACTIVITY LIKELY TO WEAKEN AS IT DRIFTS AWAY FROM THE THETA-E RIDGE
WITH ANOTHER MORE SIGNIFICANT ROUND OF CONVECTION EXPECTfED LATER
SATURDAY INTO SUNDAY MORNING.

.MSP...NONE.
WET

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:02 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine28 min
Jun 5, 3:36 AM CDTSevere Thunderstorm WarningMPXStearns54 min
Jun 5, 4:18 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville42 min
Jun 5, 3:34 PM CDTSevere Thunderstorm WarningMPXHennepin, Ramsey, Washington46 min
Jun 5, 4:12 PM CDTSevere Thunderstorm WarningMPXChisago33 min
Jun 5, 4:12 PM CDTTornado WarningMPXWashington33 min
Jun 5, 4:15 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott65 min
Jun 5, 4:18 PM CDTSevere Thunderstorm WarningMPXRamsey62 min
Jun 5, 4:27 PM CDTTornado WarningMPXCarver, Scott33 min
Jun 5, 4:44 PM CDTSevere Thunderstorm WarningMPXDakota61 min
Jun 5, 4:50 PM CDTSevere Thunderstorm WarningMPXWashington40 min
Jun 5, 5:17 PM CDTSevere Thunderstorm WarningMPXScott28 min
Jun 5, 5:47 PM CDTSevere Thunderstorm WarningMPXDakota, Washington28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.